Alert archive / Tennessee / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 437, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Aug 4, 2003, 8:16 PM CDT for Lauderdale County, Tipton County, Tennessee. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 4, 2003, 8:16 PM CDT (01:16 UTC)
- Expired
- Aug 4, 2003, 8:45 PM CDT
- In force
- 29 min
- Issued by
- NWS Memphis, TN
- Area
- Counties, with a storm outline in the text
Counties Lauderdale County, TN, Tipton County, TN
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 4, 2:40 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Little Rock, AR (KLZK), launched 00:00Z, 1.3 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2196 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 1338 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 149 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 5.7
The text
As transmitted, in the capitals the NWS used until 2016.
396
WUUS54 KMEG 050116
SVRMEM
TNC097-167-050145-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
816 PM CDT MON AUG 4 2003
THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
LAUDERDALE COUNTY IN SOUTHWEST TENNESSEE
TIPTON COUNTY IN SOUTHWEST TENNESSEE
* UNTIL 845 PM CDT.
* AT 813 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 10
MILES WEST OF ASHPORT...MOVING EAST AT 35 MPH.
* CITIES IN THE PATH OF THIS STORM THROUGH 845 PM CDT INCLUDE...
ASHPORT...GILT EDGE...
FT PILLOW...BURLISON...
GARLAND...BRIGHTON...
COVINGTON...
HENNING...RIPLEY...
EXTENSIVE WIND DAMAGE HAS BEEN REPORTED ACROSS MISSISSIPPI COUNTY.
.DAMAGING WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH THIS STORM. IF
YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS.
.INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE.
.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION. TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4
3 2 0 8 7 5.
LAT...LON 3581 8949 3571 8945 3540 8947 3538 8983
3539 9019 3581 8978
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 8:04 PM CDT, 12 minutes earlier.
Area forecast discussion, Aug 4, 8:04 PM CDT, 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 804 PM CDT MON AUG 4 2003 THERE WILL BE AN UPDATE AT 02Z TO DEAL WITH END OF WATCH 835. LATEST SWOMCD INDICATES EVENT MAY NOT BE DONE FOR THE NIGHT... WILL HAVE TO SEE IF ANOTHER WATCH WILL BE ISSUED. ACTIVITY HAS BEEN RATHER ISOLATED THIS EVENING...BUT WITH ACTIVITY STILL OVER SW MO AND NW AR...COULD BE SOME AFTER MIDNIGHT. WILL LEAVE POPS AS THEY ARE. .MEG...NONE. SJM/WAGNER
Hazardous weather outlook, Aug 4, 3:33 AM CDT, 16 hours 43 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>021-048>055-088>092-050930- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 333 AM CDT MON AUG 4 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE WEATHER. SCATTERED THUNDERSTORMS ARE EXPECTED BOTH TODAY AND TONIGHT. THE MAIN THREAT OF SEVERE WEATHER WILL BE DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN... THERE IS A SLIGHT RISK OF SEVERE WEATHER TUESDAY AND TUESDAY NIGHT. THE MAIN THREAT OF SEVERE WEATHER WILL BE DAMAGING WINDS AND LARGE HAIL. THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG. JCL
In the hours before
Special weather statement, Aug 4, 4:45 PM CDT, 3 hours 31 minutes before
ARZ008-042215- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 445 PM CDT MON AUG 4 2003 THIS SIGNIFICANT WEATHER ADVISORY IS FOR...RANDOLPH COUNTY UNTIL 515 PM. A STRONG THUNDERSTORM WAS LOCATED 17 MILES NORTH OF MAYNARD AT 443 PM CDT...MOVING SOUTH AT 20 MPH. THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE. PEOPLE IN RANDOLPH COUNTY SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, Aug 4, 5:21 PM CDT, 2 hours 55 minutes before
ARZ009-042250- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 521 PM CDT MON AUG 4 2003 THIS SIGNIFICANT WEATHER ADVISORY IS FOR...CLAY COUNTY. A THUNDERSTORM HAVING THE POTENTIAL OF PRODUCING A 55 TO 60 MPH WIND GUSTS...DIME TO QUARTER SIZE HAIL AND DANGEROUS LIGHTNING WAS LOCATED 15 MILES NORTH OF MCDOUGAL AT 518 PM CDT...MOVING SOUTH AT 15 MPH. THIS STORM COULD CONTINUE TO BE SEVERE AS IT MOVES INTO CLAY COUNTY. PEOPLE IN CLAY COUNTY SHOULD MONITOR THIS STORM CLOSELY.
Local storm report, Aug 4, 7:33 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
733 PM CDT MON AUG 04 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0720 PM 2NW BROOKLAND AR 0.88 INCH HAIL
08/04/03 CRAIGHEAD REPORTED BY SPOTTER.
0720 PM 2NW BROOKLAND AR 65 MPH WIND GUST
08/04/03 CRAIGHEAD REPORTED BY SPOTTER.Local storm report, Aug 4, 7:54 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
754 PM CDT MON AUG 04 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0720 PM 2NW BROOKLAND AR 0.88 INCH HAIL
08/04/03 CRAIGHEAD REPORTED BY SPOTTER.
0720 PM 2NW BROOKLAND AR 65 MPH WIND GUST
08/04/03 CRAIGHEAD REPORTED BY SPOTTER.
0743 PM MONETTE AR 0.75 INCH HAIL
08/04/03 CRAIGHEAD REPORTED BY SPOTTER.
0743 PM MONETTE AR WIND DAMAGE
08/04/03 CRAIGHEAD SMALL TREES DOWN.The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 8:34 PM CDT | Severe Thunderstorm Warning | MEG | Decatur | 26 min |
| Aug 4, 9:07 PM CDT | Severe Thunderstorm Warning | MEG | Decatur | 23 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.